Alert archive / Nevada / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 24, 2024, 3:06 PM PDT for Douglas County, Nevada. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2024, 3:06 PM PDT (22:06 UTC)
- Expired
- Jul 24, 2024, 8:00 PM PDT
- In force
- 5 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Douglas County, NV
The radar
The Reno radar (KRGX), 99 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 2412 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
960
WGUS55 KREV 242206
FFWREV
NVC005-250100-
/O.NEW.KREV.FF.W.0009.240724T2206Z-240725T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
306 PM PDT Wed Jul 24 2024
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Douglas County in western Nevada...
* Until 600 PM PDT.
* At 306 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Numbers Burn area. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Douglas County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall will cause flash flooding of creeks...streams...and
ditches in the Numbers Burn Scar. Debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3892 11958 3890 11951 3883 11949 3881 11954
3883 11958 3885 11966 3888 11965 3891 11964
FLASH FLOOD...RADAR INDICATED
$$
HR1 follow-up statement
700
WGUS55 KREV 250010
FFWREV
NVC005-250300-
/O.EXT.KREV.FF.W.0009.000000T0000Z-240725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
510 PM PDT Wed Jul 24 2024
The National Weather Service in Reno has extended the
* Flash Flood Warning for...
Douglas County in western Nevada...
* Until 800 PM PDT.
* At 510 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Numbers Burn area. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Douglas County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall will cause flash flooding of creeks...streams...and
ditches in the Numbers Burn Scar. Debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3892 11958 3890 11951 3883 11949 3881 11954
3883 11958 3885 11966 3888 11965 3891 11964
FLASH FLOOD...RADAR INDICATED
$$
HRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 12:46 PM PDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 24, 12:46 PM PDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1246 PM PDT Wed Jul 24 2024
.SYNOPSIS...
* Thunderstorms will bring another round of locally heavy rain
and flash flood potential along with strong outflow gusts
through early this evening.
* Storms become more isolated over west central NV Thursday and
Friday with dry conditions for the weekend.
* Gusty southwest winds and more seasonal temperatures return
Thursday and Friday with locally critical fire weather
conditions.
&&
.DISCUSSION...
* Another round of storms this afternoon, again favoring the eastern
Sierra of Mono County into western NV with more isolated activity
from the Tahoe Basin into northeast CA. PWATs are up a bit this
morning with the 12Z KREV sounding showing 0.95" while mid level
winds/shear have increased - forecast soundings show S/SW winds 20-
35 kts at 500 MB this afternoon, strongest across northern areas.
Storms will again be capable of very heavy rain rates of 2-3"/hr
like the past couple of days with an isolated storm or two
exceeding 3"/hr. Rainfall rates of this magnitude may result in
localized flash flooding, especially near steep terrain. Also,
given the increased shear, storms will be a bit more organized,
capable of one inch hail and wind gusts in excess of 55 mph.
* Much drier air works into the region Thu-Fri with increasing
southwest winds. Enough moisture and instability will remain
across the Basin and Range Thursday and now it looks like Friday
as well, as some model scenarios show a negatively tilted
shortwave moving inland a bit farther south on Friday. Friday
is not a done deal as a few solutions are farther north with
this feature. However, confidence is high enough to introduce
isolated storms roughly along and east of the Hwy 95 corridor.
Storms will generally be faster moving and this may be a concern
for additional dry strikes. Winds will increase Thursday
afternoon and bring periods of choppy lakes and increase fire
weather concerns. Strongest winds will be Thursday, highlighting
areas north of I-80 where gusts across lower valleys will
exceed 30 mph. Breezy conditions persist Friday and expand to
much of the eastern Sierra, but speeds look to be a bit less
with overall gusts 25-30 mph.
* Otherwise, the good news is we will be cooling back to near
seasonal averages with more typical winds and an absence of
storms this weekend and early next week. There are indications
of another trough grazing us to the north Tue-Wed next week, but
its main impacts will be to keep our temperatures from heating
back up too fast and maybe bring an uptick in breezes near the
Oregon border.
Hohmann
&&
.AVIATION...
* Thunderstorms will again be the primary threat this afternoon and
early evening, mainly between 20-04Z although favoring the earlier
hours for the Sierra/Tahoe terminals, and the later hours for west
central NV. Periods of heavy rain could bring MVFR conditions
while lightning and outflow wind gusts of 35+ kt are more likely
with storms across lower elevations of western NV where some
blowing dust could reduce visibility to IFR/LIFR conditions at
airports like KLOL-KNFL.
* A drier pattern returns from Thursday onward with isolated
cells/outflow winds hanging on along the US-95 corridor (KLOL-KNFL-
KHTH) for Thursday/Friday. SW-W winds increase each afternoon
Thurs-Fri with gusts 25-30 kt across most of the main terminals.
Hohmann
&&
.FIRE WEATHER...
* Smoke from the Mill fire SW of Portola is most likely to spread
across eastern Plumas/southeast Lassen counties and parts of
western NV each afternoon through Friday. The HRRR smoke
trajectory model is keeping most of the smoke plume north of the
Reno-Sparks urban area for the next couple of days, affecting
areas around Pyramid Lake and extending into Pershing and
Churchill counties. This trajectory assumes similar smoke output
and no disruptions from t-storm outflows.
* Thunderstorms today will be mainly wet, but isolated dry strikes
are again a risk for parts of northeast CA-northwest NV where
storm motions will be faster and sub-cloud moisture isn't quite as
abundant.
* For Thursday-Friday, thunderstorm chances decrease but a drier air
mass combined with increasing SW winds will produce areas of
critical fire weather conditions, especially for northeast CA and
northwest NV where a red flag warning is now in effect for
Thursday. Recent/ongoing fires and additional lightning holdovers
in these areas are at risk for more rapid fire spread as winds
increase. South of the warning area, isolated lightning fire
ignitions that aren't extinguished by rain are also at risk for
increased spread rates with the drier and breezy conditions
Thursday-Friday. MJD/Hohmann
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 1 PM to 9 PM PDT Thursday NVZ458.
Flood Watch until 8 PM PDT this evening NVZ001-003.
CA...Red Flag Warning from 1 PM to 9 PM PDT Thursday CAZ270-278.
Flood Watch until 8 PM PDT this evening CAZ073.
&&In the hours before
Special weather statement, Jul 24, 12:54 PM PDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Reno NV
1254 PM PDT Wed Jul 24 2024
NVZ002-003-242030-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
1254 PM PDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT STOREY AND SOUTHERN WASHOE
COUNTIES THROUGH 130 PM PDT...
At 1254 PM PDT, Doppler radar was tracking a strong thunderstorm over
Caughlin Ranch, or near Reno. This thunderstorm was nearly
stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Reno, Sparks, Caughlin Ranch, Reno-Tahoe International Airport,
Hidden Valley, Nws Reno, and Sun Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3942 11983 3951 11989 3961 11975 3949 11969
TIME...MOT...LOC 1954Z 231DEG 4KT 3947 11982
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JCSpecial weather statement, Jul 24, 1:22 PM PDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Reno NV
122 PM PDT Wed Jul 24 2024
NVZ003-242115-
Greater Reno-Carson City-Minden Area NV-
122 PM PDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT STOREY AND SOUTH CENTRAL WASHOE
COUNTIES THROUGH 215 PM PDT...
At 122 PM PDT, Doppler radar was tracking a strong thunderstorm over
Reno-Tahoe International Airport, or near Reno, moving northeast at
10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Reno, Sparks, Wingfield Springs, Reno-Tahoe International Airport,
Hidden Valley, Spanish Springs, Nws Reno, Spanish Springs Airport,
and Sun Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3945 11977 3956 11985 3969 11972 3955 11960
TIME...MOT...LOC 2022Z 234DEG 9KT 3952 11976
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JCSpecial weather statement, Jul 24, 2:00 PM PDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Reno NV
200 PM PDT Wed Jul 24 2024
NVZ003-242130-
Greater Reno-Carson City-Minden Area NV-
200 PM PDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT STOREY AND SOUTH CENTRAL WASHOE
COUNTIES THROUGH 230 PM PDT...
At 159 PM PDT, Doppler radar was tracking a strong thunderstorm near
Wingfield Springs, or 12 miles east of Reno, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sparks, Wingfield Springs, Derby Dam, Spanish Springs, Mustang, and
Patrick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3951 11964 3962 11973 3972 11948 3959 11942
TIME...MOT...LOC 2059Z 250DEG 21KT 3957 11960
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HRSpecial weather statement, Jul 24, 2:15 PM PDT, 51 minutes before
Special Weather Statement
National Weather Service Reno NV
215 PM PDT Wed Jul 24 2024
CAZ070-242200-
Surprise Valley California CA-
215 PM PDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT MODOC COUNTY THROUGH 300 PM
PDT...
At 214 PM PDT, Doppler radar was tracking a strong thunderstorm over
Cedarville, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cedarville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4158 12003 4148 12018 4149 12019 4159 12019
4160 12021 4161 12021 4170 12017
TIME...MOT...LOC 2114Z 210DEG 32KT 4156 12018
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HRSpecial weather statement, Jul 24, 2:24 PM PDT, 42 minutes before
Special Weather Statement
National Weather Service Reno NV
224 PM PDT Wed Jul 24 2024
NVZ003-242200-
Greater Reno-Carson City-Minden Area NV-
224 PM PDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT STOREY AND SOUTH CENTRAL WASHOE
COUNTIES THROUGH 300 PM PDT...
At 223 PM PDT, Doppler radar was tracking a strong thunderstorm over
Hidden Valley, or 8 miles east of Reno, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Heavy rainfall is occuring with this storm
and may lead to localized flash flooding on roadways
including I-80.
Locations impacted include...
Sparks, Lockwood, Hidden Valley, Spanish Springs, Mustang, and
Patrick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3944 11971 3954 11973 3965 11959 3948 11951
TIME...MOT...LOC 2123Z 241DEG 7KT 3950 11968
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BWThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:04 PM PDT | Areal Flood Advisory | REV | Lyon, Storey | 116 min |
| Jul 23, 5:12 PM PDT | Flash Flood Warning | REV | Lyon, Storey | 2 hr |
| Jul 23, 5:55 PM PDT | Areal Flood Advisory | REV | Storey | 2 hr |
| Jul 23, 6:23 PM PDT | Areal Flood Advisory | REV | Douglas | 3 hr |
| Jul 23, 7:34 PM PDT | Dust Storm Advisory | REV | Churchill, Pershing | 56 min |
| Jul 24, 11:01 AM PDT | Red Flag Warning | REV | Washoe | 34 hr |
| Jul 24, 12:54 PM PDT | Special Weather Statement | REV | Storey | 36 min |
| Jul 24, 1:06 PM PDT | Areal Flood Advisory | REV | Washoe | 4 hr |
| Jul 24, 1:22 PM PDT | Special Weather Statement | REV | Storey | 53 min |
| Jul 24, 2:00 PM PDT | Special Weather Statement | REV | Storey | 30 min |
| Jul 24, 2:24 PM PDT | Special Weather Statement | REV | Storey | 36 min |
| Jul 24, 2:25 PM PDT | Flash Flood Warning | REV | Lyon, Mineral | 4 hr |
| Jul 24, 3:25 PM PDT | Special Weather Statement | REV | Douglas | 35 min |
| Jul 24, 3:37 PM PDT | Special Weather Statement | REV | 83 min | |
| Jul 24, 3:40 PM PDT | Areal Flood Advisory | REV | Douglas | 3 hr |
| Jul 24, 3:45 PM PDT | Areal Flood Advisory | REV | Douglas, Lyon | 3 hr |
| Jul 24, 4:39 PM PDT | Special Weather Statement | REV | Storey | 36 min |
| Jul 24, 4:56 PM PDT | Special Weather Statement | REV | Storey | 34 min |
Nearby
Flash Flood Warnings in Nevada, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.